Hail, Wichita
- When
- April 29, 3:40 PM CST
- Where
- Wichita County, 6 mi S of Leoti Arpt
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.363, -101.350
Several rounds of thunderstorms produced large hail up to golf ball size eastern Colorado and northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several rounds of thunderstorms produced large hail up to golf ball size eastern Colorado and northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 2:01 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 201 PM MDT WED APR 29 2009 .DISCUSSION... 200 PM MDT WED APR 29 2009 SHORT TERM FORECAST PERIOD (TONIGHT-SATURDAY NIGHT) CONTINUES TO BE DOMINATED BY NEAR DAILY AND OVERNIGHT CHANCES OF PRECIPITATION...OVERNIGHT/EARLY MORNING THREAT FOR FOG...EXTENSIVE CLOUDINESS AND BELOW NORMAL TEMPERATURES. BEST CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND THURSDAY WILL BE EAST OF THE CO/KS BORDER. A COLD FRONT WILL MOVE INTO THE NORTHWEST PORTION OF THE AREA TONIGHT WHILE A DISTURBANCE MOVES OUT OF COLORADO. INTERACTION OF THESE FEATURES WILL PROMOTE A HIGH CHANCE OF PRECIPITATION IN SFC CONVERGENT AREA GENERALLY ALONG AND NORTH OF THE INTERSTATE. THIS AREA OF PRECIP WILL MOVE NORTHEAST BUT THE OVERALL AREA OF PRECIP WILL SHIFT TO THE SOUTHEAST SLOWLY THROUGH THE DAY THURSDAY. ANOTHER DISTURBANCE MOVES IN THURSDAY NIGHT AND CONTINUES INTO FRIDAY BRINGING A CONTINUED CHANCE FOR LIGHT RAIN SHOWERS. MORE OF THE SAME FRIDAY NIGHT THROUGH SATURDAY NIGHT. TEMPERATURES WILL BE SOMEWHAT CHALLENGING GIVEN PERIODS OF STRATUS WHICH MAY OR MAY NOT BURN OFF WITH OTHER DAYS HAVING LITTLE STRATUS BUT CONSIDERABLE CLOUDINESS IN THE MID AND UPPER LEVELS. HAVE TRENDED COOLER THROUGH SATURDAY USING THE MODIFIED AND UNMODIFIED 850 TEMPERATURES AND A BLEND OF THE VARIOUS 2M/MOS GUIDANCE NUMBERS. HIGH TEMPERATURES THURSDAY NEAR 60 WITH MID 50S (POSSIBLY COOLER) FRIDAY AND SATURDAY. FOR THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...MORE OF THE SAME. NORTHWEST/WESTERLY FLOW ALOFT WILL PROMOTE DISTURBANCES AND A CHANCE OF PRECIPITATION NEARLY EACH DAY AND NIGHT. TEMPERATURES LOOK TO BE SEASONAL. 07 && .AVIATION... 1135 AM MDT WED APR 29 2009 FOR THE 18Z TAF CYCLE...LOW CLOUDS HAVE SCATTERED OUT AT BOTH TAF SITES. NO AVIATION CONCERNS IN THE IMMEDIATE SHORT TERM. HOWEVER...LATER THIS AFTERNOON ISOLD CONVECTION EXPECTED TO DEVELOP EITHER ALONG A DRY LINE IN EASTERN COLORADO OR FRONTAL BOUNDARY IN NEBRASKA. CONVECTION WILL INCREASE IN COVERAGE TONIGHT AND LIKELY IMPACT TERMINALS AT SOME POINT THIS EVENING. LOW STRATUS WILL THEN REDEVELOP LATE TONIGHT AND PERSIST INTO TOMORROW MORNING WITH EASTERLY SURFACE WINDS BEHIND THE FRONT. 24 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED APR 29 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT WED APR 29 2009 /1145 AM CDT WED APR 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS THE TRI STATE AREA. COVERAGE WILL BE SOMEWHAT LIMITED BEFORE SUNSET...BUT ANY STORM THAT DEVELOPS COULD PRODUCE LARGE HAIL... DAMAGING WINDS...AND PERHAPS A TORNADO. THUNDERSTORM COVERAGE WILL INCREASE TONIGHT...ESPECIALLY NORTH OF INTERSTATE 70. THE THREAT FOR SEVERE STORMS WILL DECREASE AS THE NIGHT WEARS ON...WITH LOCALLY HEAVY RAIN AND SMALL HAIL THE PRIMARY THREATS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
3 hail. Local standard time, as filed.
The public reported dime to penny sized hail with very heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159730, 159731, 159732.